Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 108, NWS Flagstaff, AZ

August 14, 2021Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 14, 2021, 3:06 PM MST for Gila County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 3:06 PM MST (22:06 UTC)
Expired
Aug 14, 2021, 3:45 PM MST
In force
39 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 110 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WUUS55 KFGZ 142206
SVRFGZ
AZC007-142245-
/O.NEW.KFGZ.SV.W.0108.210814T2206Z-210814T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
306 PM MST Sat Aug 14 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 345 PM MST.

* At 305 PM MST, a severe thunderstorm was located near Carrizo, or
  25 miles southwest of Show Low, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Carrizo, Cedar Creek and Fort Apache Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 3383 11033 3383 11050 3400 11060 3400 11024
      3388 11018 3379 11028
TIME...MOT...LOC 2205Z 072DEG 16KT 3395 11031 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RR
1 follow-up statement
326 
WWUS55 KFGZ 142231
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
331 PM MST Sat Aug 14 2021

AZC007-142245-
/O.CON.KFGZ.SV.W.0108.000000T0000Z-210814T2245Z/
Gila-
331 PM MST Sat Aug 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR GILA COUNTY...

At 330 PM MST, a severe thunderstorm was located 10 miles southwest
of Carrizo, or 31 miles southwest of Show Low, moving west at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of Gila
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3383 11038 3383 11050 3400 11060 3400 11030
      3392 11035
TIME...MOT...LOC 2230Z 072DEG 16KT 3391 11044 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:39 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 14, 1:39 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
139 PM MST Sat Aug 14 2021

.SYNOPSIS...Scattered thunderstorms will continue each day through
Monday, with the best coverage along and south of the Mogollon
Rim where a few strong storms are possible. Expect more widespread
showers and storms and cooler temperatures by the middle of next
week as a trough moves through the region.

&&

.DISCUSSION...Convection has been slow to get going this afternoon
as last night's widespread rainfall has kept surface temperatures
down. As of 1 PM, most of the shower activity is in the White Mtns
region closer to an inverted trough moving toward the region from
southern New Mexico. For the rest of the afternoon and evening,
the most active areas are likely to be Gila County and the White
Mountains, and possibly western Yavapai, with mainly isolated to
scattered storms elsewhere. With high atmospheric moisture values,
locally heavy rainfall is possible in a few spots. The Storm
Prediction Center also has areas south of a Grand Canyon to Show
Low line in a marginal risk for severe thunderstorms into early
evening, mainly for damaging winds.

For Sunday - enhanced easterly mid-level steering flow continues
as we are between high pressure over CA/NV and the inverted trough
over far southern AZ and northern Mexico. Another round of
isolated to scattered storms is forecast, with storms moving
toward the west-southwest. Models suggest another disturbance
rotating into northeast AZ during the evening, and this could
enhance storm coverage over eastern portions of the state. Similar
conditions are expected for Monday, though the steering flow will
turn a bit more from the north.

Tuesday and Wednesday - significant pattern change as the high
pressure center is forecast to move well out into the Pacific as a
trough moves into the NW United States. Low level moisture should
move northward to cover even far northern AZ. High storm chances
are forecast for both days, with the threat of localized flash
flooding and even a few strong/severe storms increasing.

Thursday into next weekend - a gradual downturn in storm activity
is possible as some drier air works into the region following the
trough passage. At least isolated storms remain in the forecast.

&&

.AVIATION...For the 00Z package...Primarily VFR conditions for the
duration of the TAF period. Isolated to scattered thunderstorms
through around 03Z, with the highest coverage south of a line from
KFLG-KSJN. Localized MVFR and wind gusts to 40kt with stronger
cells. Outside of storms, generally light winds are expected.
Similar conditions again on Sunday with storm development beginning
over higher terrain after 19Z. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Continued afternoon showers and thunderstorms are
expected through Monday. Greatest coverage will be over the high
terrain and areas south of the Mogollon Rim. Localized flash
flooding from heavy rainfall will be the primary hazard. Warmer
temperatures along with light winds are otherwise expected.

Tuesday through Thursday...Chances for showers and thunderstorms
continue into next week with the highest coverage on Tuesday and
Wednesday. Temperatures are expected to be slightly below normal.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:41 PM MSTSevere Thunderstorm WarningFGZYavapai21 min
Aug 13, 6:09 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Aug 13, 6:18 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Aug 13, 7:00 PM MSTSevere Thunderstorm WarningFGZYavapai15 min
Aug 13, 7:39 PM MSTSevere Thunderstorm WarningFGZGila26 min
Aug 13, 8:09 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Aug 13, 8:15 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Yavapai2 hr
Aug 13, 8:38 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai52 min
Aug 13, 9:03 PM MSTSevere Thunderstorm WarningFGZYavapai42 min
Aug 13, 9:43 PM MSTSevere Thunderstorm WarningFGZYavapai47 min
Aug 13, 9:51 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 13, 10:07 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai53 min
Aug 14, 3:42 PM MSTSevere Thunderstorm WarningFGZGila, Navajo36 min
Aug 14, 3:58 PM MSTSevere Thunderstorm WarningFGZGila29 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.